Wisconsin, 2012

Hail in Wisconsin, August 1, 2012

August 1, 2012 · NWS GRB · 3 events in 2 counties and zones

Scattered thunderstorms developed ahead of an upper level disturbance and moved into north-central Wisconsin during the late afternoon. While most of the hail was less than penny-size, an isolated report of golf-ball size hail was reported in Vilas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms developed ahead of an upper level disturbance and moved into north-central Wisconsin during the late afternoon. While most of the hail was less than penny-size, an isolated report of golf-ball size hail was reported in Vilas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 12:18 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 1, 12:18 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
118 PM CDT WED AUG 1 2012

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.SHORT TERM...TODAY THROUGH THURSDAY. PATCHY GROUND FOG WILL
DISSIPATE EARLY THIS MORNING WITH SUNSHINE AND WARM TEMPERATURES
THIS AFTERNOON. MIDDLE AND HIGH CLOUDS WILL BE INCREASING LATE IN
THE DAY WITH A SLIGHT CHANCE OF A THUNDERSTORM IN THE NORTH WOODS
BY EVENING AS FRONTAL SYSTEM OVER MINNESOTA APPROACHES. THE
ATMOSPHERE IS INITIALLY QUITE DRY AHEAD OF THE FRONT BUT WILL
LIKELY MOISTEN SUFFICIENTLY FOR A SCATTERED TO BROKEN AREA OF
THUNDERSTORMS TO ACCOMPANY THE FRONT AS IT MOVES SLOWLY ACROSS THE
AREA TONIGHT AND THEN SLOWS DOWN FURTHER THURSDAY. KEPT A CHANCE
OF THUNDERSTORMS OVER ALL OF THE AREA FOR THURSDAY WITH THE
EXCEPTION OF THE FAR NORTH. TEMPERATURES TODAY WILL BE ABOUT 5
DEGREES HIGHER THAN YESTERDAY WITH DEW POINTS CREEPING UP AS WELL.
CLOUDS AND HUMID AIR WILL MAKE FOR ANOTHER WARM NIGHT TONIGHT.
WARM AND HUMID AGAIN THURSDAY WITH DEW POINTS FALLING OFF A BIT
LATE IN THE DAY IN THE NORTH.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY.

A COUPLE CONCERNS IN THE EXTENDED FORECAST TONIGHT...NAMELY THE
TIMING OF A STRONG SHORTWAVE DUE TO CROSS THE REGION THIS WEEKEND
AND THE SUBSEQUENT CHANCES OF SEVERE WEATHER...AND ALSO THE
POSSIBILITY OF THE HEAT RETURNING NEXT WEEK.  THE GEM IS A TAD FAST
COMPARED TO THE ECMWF AND GFS WITH THE SHORTWAVE TROUGH THIS
WEEKEND...SO WILL TAKE A BLEND OF THE LATTER TWO SOLUTIONS.  FOR THE
HEAT NEXT WEEK...THE 12Z ECMWF IS CONSIDERABLY MORE AMPLIFIED THAN
OTHER MODELS AND ITS PREVIOUS RUN...SO WILL STAY CONSERVATIVE WITH
TEMPS.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...THURSDAYS COLD FRONT WILL
SETTLE NEAR THE WI/IL BORDER AND ESSENTIALLY WILL WASH OUT...WHILE A
SECONDARY FRONT WILL STALL ACROSS FAR NORTHERN WISCONSIN AND THE
UPPER PENINSULA THURSDAY NIGHT.  COULD SEE SOME FOG LATE THURSDAY
NIGHT...BUT OTHERWISE THINK WILL SEE MOSTLY CLEAR CONDITIONS.  ON
FRIDAY...RETURN FLOW WILL CRANK UP OVER THE NORTHERN PLAINS AHEAD OF
A POTENT COLD FRONT AND SHORTWAVE TROUGH...WHILE OUR FLOW TURNS TO
THE SOUTHEAST.  SHOULD SEE THE PREVIOUS DAYS FRONT RETURN NORTH OVER
CENTRAL WISCONSIN WHERE TEMPS WILL BE WARMER.  SOME INDICATIONS OF A
WEAK SHORTWAVE MOVING INTO WISCONSIN FRIDAY AFTERNOON THAT COULD
TRIGGER SPOTTY CONVECTION...BUT THINKING CHANCES ARE PRETTY SMALL SO
WILL BACK OFF ON PRECIP CHANCES.  THAT COLD FRONT WILL MOVE INTO THE
NORTHERN MISSISSIPPI VALLEY FRIDAY NIGHT.  STRENGTHENING SOUTH TO
SOUTHWEST FLOW WILL BRING IN HIGHER THETAE AIR AND COULD SEE
CONVECTION MOVE INTO CENTRAL AND NORTH-CENTRAL WISCONSIN LATE.
SHOULD SEE PLENTY OF LOW TO MID 80S ON FRIDAY AND LOW TEMPS WARMING
INTO THE MIDDLE TO UPPER 60S FRIDAY NIGHT.

REST OF THE FORECAST...SATURDAY IS LOOKING TO BE AN ACTIVE DAY IN
THE WEATHER DEPARTMENT AS A STRONG SHORTWAVE PUSHES A COLD FRONT
ACROSS THE FORECAST AREA DURING THE AFTERNOON.  CONVECTIVE DEBRIS
MAY HOLD BACK TEMPS IN THE MORNING...BUT STILL FIGURING ON TEMPS
REACHING INTO THE UPPER 80S TO NEAR 90 AHEAD OF THE FRONT.  AS
HEIGHT FALLS ALOFT AND UPPER DIVERGENCE ARRIVES IN THE
AFTERNOON...DESTABILIZATION SHOULD LEAD TO STRONG CONVECTION
DEVELOPING ASSUMING THE TIMING HOLDS.  WIND SHEAR VALUES OF 35-40 KTS
SUGGESTS SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE.  THUNDERSTORMS WILL BE EXITING BY THE EVENING AND
COOLER AND DRIER AIR WILL ARRIVE FOR SUNDAY AND MONDAY.  SHOULD SEE
HIGHS NEAR THE AVERAGE FOR THIS TIME OF THE YEAR UNDER MOSTLY CLEAR
CONDITIONS.  RETURN FLOW THEN RETURNS FOR TUESDAY AND WEDNESDAY WHEN
HIGHS WILL CLIMB INTO THE MID TO UPPER 80S ONCE AGAIN.
&&

.AVIATION...THUNDERSTORMS AHEAD OF AN APPROACHING FRONTAL SYSTEM
ARE EXPECTED TO BE THE MAIN CONCERN DURING THE TAF PERIOD. ONE
AREA OF STORMS EXTENDED FROM VILAS COUNTY TO CENTRAL/WEST CENTRAL
WISCONSIN AT 18Z. THE STORMS MOVING THROUGH VILAS COUNTY REDUCED
VSBYS TO IFR AND CIGS TO MVFR AND ALSO PRODUCED SOME HAIL.
DAMAGING WIND GUSTS ARE A CONCERN WITH THE AFTERNOON/EARLY EVENING
STORMS. MORE STORMS ARE LOCATED CLOSER TO THE FRONT...THAT
EXTENDED FROM SOUTHWEST ONTARIO INTO CENTRAL SOUTH DAKOTA. EXPECT
STORMS TO INCREASE IN COVERAGE WITH CONVECTION CONTINUING INTO THE
OVERNIGHT HOURS/EARLY MORNING HOURS ON THURSDAY.

MG
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 1, 12:27 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
127 PM CDT WED AUG 1 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021830-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
127 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE STORMS OVER NORTH CENTRAL AND
CENTRAL WISCONSIN...MAINLY NORTHWEST OF A LINE FROM IRON MOUNTAIN
TO WAUTOMA...THIS AFTERNOON AND TONIGHT. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREATS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN FRIDAY
NIGHT THROUGH SATURDAY NIGHT. THE THUNDERSTORMS AT THE END OF THE
WEEK POTENTIALLY COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR
THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-021830-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
127 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME STORMS COULD
PRODUCE GUSTY WINDS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN FRIDAY
NIGHT THROUGH SATURDAY NIGHT. THE THUNDERSTORMS AT THE END OF THE
WEEK POTENTIALLY COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR
THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY THREATS.

In the hours before

Special weather statement, Aug 1, 11:10 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1210 PM CDT WED AUG 1 2012

WIZ005-010-011800-
ONEIDA-VILAS-
1210 PM CDT WED AUG 1 2012

...STRONG THUNDERSTORMS VILAS AND ONEIDA COUNTIES...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 30 MILES WEST OF MANITOWISH
WATERS MOVING EAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER...WIND GUSTS TO 45 MPH AND BRIEF HEAVY DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  WINCHESTER AND LAC DU FLAMBEAU BY 1240 PM CDT...
  BOULDER JUNCTION BY 100 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

EB
Special weather statement, Aug 1, 12:33 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
133 PM CDT WED AUG 1 2012

WIZ005-010-011-011930-
FOREST-ONEIDA-VILAS-
133 PM CDT WED AUG 1 2012

...STRONG STORMS OVER SOUTHEAST VILAS AND NORTHEAST ONEIDA
COUNTIES...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 2 MILES WEST OF EAGLE RIVER...MOVING EAST AT
40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS 30 TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL AFFECT...

  EAGLE RIVER...CLEARWATER LAKE...AND HILES.

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

EB

The radar

The Marquette radar (KMQT), 149 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Oneida

When
August 1, 12:42 PM CST
Where
Oneida County, 0.84 mi SE of Three Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.790, -89.160

Penny size hail fell one mile southeast of Three Lakes.

Hail, Vilas

When
August 1, 4:35 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Measured
1.75 in hail
Reported by
Public
Coordinates
45.960, -89.880

Penny to golf ball size hail fell in Lac Du Flambeau.

Hail, Vilas

When
August 1, 5:01 PM CST
Where
Vilas County, 0.48 mi W of Arbor Vitae
Measured
1 in hail
Reported by
Public
Coordinates
45.920, -89.660

The public reported hail estimated to be one inch in diameter near Arbor Vitae.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398982, 398984, 398985.